Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 236, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 15, 2009, 5:37 PM CDT for Mobile County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2009, 5:37 PM CDT (22:37 UTC)
- Expired
- Jul 15, 2009, 6:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Mobile County, AL
The radar
The Mobile radar (KMOB), 33 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2053 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 152237 SVRMOB ALC097-152315- /O.NEW.KMOB.SV.W.0236.090715T2237Z-090715T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 537 PM CDT WED JUL 15 2009 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA... * UNTIL 615 PM CDT * AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GULFCREST AND WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... GULFCREST BY 545 PM CDT... SIDNEY BY 600 PM CDT... CITRONELLE BY 605 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3094 8842 3114 8831 3102 8806 3083 8815 TIME...MOT...LOC 2236Z 125DEG 9KT 3099 8822 $$
1 follow-up statement
000 WWUS54 KMOB 152254 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 554 PM CDT WED JUL 15 2009 ALC097-152315- /O.CON.KMOB.SV.W.0236.000000T0000Z-090715T2315Z/ MOBILE AL- 554 PM CDT WED JUL 15 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHERN MOBILE COUNTY... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GULFCREST...OR 19 MILES EAST OF LUCEDALE...MOVING NORTHWEST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTHWEST OF SIDNEY BY 605 PM CDT... 7 MILES SOUTHWEST OF CITRONELLE BY 610 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3094 8842 3114 8831 3102 8806 3083 8815 TIME...MOT...LOC 2254Z 125DEG 9KT 3098 8827 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:45 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 15, 3:45 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 345 PM CDT WED JUL 15 2009 .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...DESPITE UPPER LEVEL RIDGING BUILDING EASTWARD INTO THE REGION TODAY...THE COMBINATION OF MLCAPES NEAR OR EXCEEDING 3000 J/KG...PRECIP WATERS OF OVER 2 INCHES...AND A WEAK SFC TROUGH DRAPED OVER THE INTERIOR...HAS BEEN ENOUGH TO SPARK SCATTERED SHOWERS AND THUNDERSTORMS. CLOSER TO THE COAST...ONLY ISOLATED ACTIVITY CURRENTLY NOTED WITH THE INLAND MOVING SEA BREEZE. WILL KEEP ISOLATED CONVECTION IN THE FORECAST THROUGH THE FIRST PART OF THE EVENING. OVERNIGHT PERIOD IS EXPECTED TO BE QUIET EXCEPT FOR LINGERING ISOLATED CONVECTION OFFSHORE. PATCHY DENSE FOG COULD BE A PROBLEM AFTER MIDNIGHT...ESPECIALLY OVER AREAS THAT EXPERIENCE RAIN TODAY. OTHERWISE...A QUIET NIGHT BUT MUGGY WITH LOWS 73-78. THE UPPER LEVEL RIDGE BEGINS TO RETREAT WEST BY THURSDAY AS A DEEP UPPER LEVEL LOW MOVES INTO THE GREAT LAKES...HELPING TO ESTABLISH A DEEP EASTERN CONUS TROUGH. WITH THE GENERAL WEAKNESS ALOFT ALONG WITH PRECIPITABLE WATERS NEAR 2.25 INCHES AND MODERATE INSTABILITY... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED BY TOMORROW AFTERNOON. WILL SHOW HIGHEST POPS FAR INLAND...IN CLOSER PROXIMITY TO WEAK SFC CONVERGENCE ASSOCIATED WITH A SFC TROUGH OVER NORTH CENTRAL AL/MS. THE INCREASE IN RAIN CHANCES/ASSOCIATED CLOUDS WILL KEEP HIGH TEMPS DOWN A FEW DEGREES FROM THE PAST FEW DAYS...WITH READINGS GENERALLY IN THE UPPER 80S TO NEAR 90. CHANCES FOR CONVECTION WILL CONTINUE INTO THURSDAY NIGHT AS SMALL PERTURBATIONS IN THE UPPER FLOW WILL LIKELY HELP TO SUSTAIN SOME SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT. MAIN CONCERN WITH THUNDERSTORM ACTIVITY TOMORROW WILL BE HEAVY RAINFALL SINCE PRECIP WATERS ARE SO HIGH AND THE DEEP LAYER FLOW IS WEAK. A FEW MICROBURSTS WITH WIND GUSTS OF 35-45 MPH ARE POSSIBLE. 34/JFB .LONG TERM (FRIDAY THROUGH WEDNESDAY)... THE TROUGH BECOMES EVEN MORE AMPLIFIED BY FRIDAY...ANCHORED BY A DEEP CLOSED LOW OVER THE GREAT LAKES. THERE ARE LIKELY TO BE SUBTLE PIECES OF ENERGY ROTATING THROUGH THE BASE OF THE TROUGH THAT WILL HELP TO SPARK NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION IN THE PRESENCE OF A CONTINUED VERY MOIST AND UNSTABLE ATMOSPHERE. HEAVY RAIN WILL CONTINUE TO BE A THREAT AS PRECIPITABLE WATERS ARE FORECAST TO RANGE BETWEEN 2.25 AND 2.5 INCHES. WITH SUCH A ANOMALOUSLY DEEP TROUGH FORECAST OVER THE EAST...WE ARE ACTUALLY GOING TO HAVE TO CONTEND WITH A FAIRLY STRONG COLD FRONT. THE FRONT IS PROGGED TO BEGIN MOVING INTO THE AREA BY EARLY SATURDAY MORNING...PROGRESSING THROUGH THE CWA DURING THE DAY SATURDAY...AND MOVING INTO THE MARINE AREA BY LATE SATURDAY NIGHT. AHEAD OF THE FRONT...NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST FRIDAY NIGHT INTO AT LEAST THE FIRST PART OF SATURDAY...DRYING OUT FROM NORTH TO SOUTH THROUGH THE COURSE OF THE DAY. WITH SUCH A FAVORABLE RAINFALL SETUP...WIDESPREAD RAINFALL TOTALS OF 2-4 INCHES ARE CERTAINLY POSSIBLE. TEMPS SHOULD BE FAIRLY SEASONABLE THROUGH SATURDAY. WITH ALL OF THE AVAILABLE MEDIUM RANGE OPERATION GUIDANCE AND ENSEMBLES SHOWING A LEGITIMATE FRONTAL PASSAGE SATURDAY NIGHT...IT APPEARS AS IF WE ARE IN FOR A TREAT TEMPERATURE WISE FOR THE END OF THE WEEKEND AND INTO EARLY NEXT WEEK. THIS RESULTS IN HIGHS IN THE MID TO UPPER 80S THROUGH TUE WITH LOWS GENERALLY IN THE LOW TO MID 60S THROUGH TUE MORNING. A MODERATION BACK TO SEASONAL NORMS OCCURS BY WEDNESDAY. A VERY NICE TREAT FOR LATE JULY 34/JFB && .AVIATION...MOSTLY VFR CONDITIONS THROUGH TONIGHT WITH POSSIBILITY OF MVFR TO IFR CONDITIONS THIS EVENING IN AND AROUND SCATTERED SHOWERS AND THUNDERSTORMS. SOUTHERLY FLOW WILL BECOME WEST THEN VARIABLE LESS THEN 10 KNOTS LATER THIS EVENING AND OVERNIGHT. MVFR TO IFR CONDITIONS POSSIBLE BY AFTER 12Z MONDAY IN AND AROUND SHOWERS AND THUNDERSTORMS WITH A LIGHT WEST WIND. /32 && .MARINE...HIGH PRESSURE WILL GRADUALLY WEAKEN OVER THE NORTH CENTRAL GULF THROUGH EARLY SATURDAY IN RESPONSE TO AN UNSEASONAL COLD FRONT APPROACHING FROM THE NORTH. SOUTHERLY WINDS AND SEAS WILL BUILD LATE THURSDAY THROUGH EARLY SATURDAY AS THE COLD FRONT NEARS THE COAST. SHOWERS AND THUNDERSTORMS WILL ALSO BECOME BETTER DEVELOPED THROUGHOUT THE WEEK AS THE COLD FRONT MOVES SOUTH. /32 && .FIRE WEATHER... HIGH PRESSURE WILL REMAIN OVER THE GULF THROUGH THE END OF THE WEEK KEEPING THE ENVIRONMENT MOIST. CHANCES OF RAIN WILL INCREASE FOR THURSDAY AND FRIDAY. THE WEATHER PATTERN LOOKS TO REMAIN UNSETTLED THROUGH SATURDAY AS A COLD FRONT MOVES THROUGH THE REGION. AFTERNOON RELATIVE HUMIDITIES WILL STAY WELL ABOVE THE CRITICAL THRESHOLDS WITH DISPERSIONS AVERAGE FOR THIS TIME OF YEAR. 34/JFB && .PRELIMINARY POINT TEMPS/POPS... MOBILE 75 91 74 88 / 20 50 30 60 PENSACOLA 77 90 77 87 / 20 50 30 60 DESTIN 80 88 80 86 / 20 50 30 60 EVERGREEN 73 92 73 89 / 20 60 40 60 WAYNESBORO 73 92 73 89 / 20 60 40 60 CAMDEN 73 92 73 89 / 20 60 40 60 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Jul 15, 6:26 AM CDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 626 AM CDT WED JUL 15 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-161130- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 626 AM CDT WED JUL 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT WITH THE COMBINATION OF FORECAST INSTABILITY OVER THE REGION...AND A WEAK SURFACE BOUNDARY DRAPED ACROSS THE SOUTHERN STATES...SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP THROUGH THE LATE MORNING AND CONTINUE INTO THE EARLY EVENING HOURS ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREATS IN STORMS TODAY WILL BE LOCALLY HEAVY RAINS WHICH COULD RESULT IN LOCALIZED...NUISANCE TYPE FLOODING OVER URBAN AREAS AS WELL AS BRIEF STRONG WIND GUSTS FROM 35 TO 45 MPH AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A HIGHER CHANCE OF THUNDERSTORMS IS FORECAST THROUGH THE REMAINDER OF THE WEEK. A FEW STRONG STORMS WILL BE POSSIBLE EACH AFTERNOON. A COLD FRONT WILL APPROACH THE COAST FROM THE NORTH LATE IN THE WEEK...AND MAY MOVE INTO THE NORTHERN GULF OF MEXICO ON SUNDAY. THE INCREASE IN WINDS AND BUILDING SEAS ASSOCIATED WITH THE FRONT MAY POSE A LOW TO MODERATE IMPACT TO SMALL CRAFT OPERATORS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 15, 4:00 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 400 PM CDT WED JUL 15 2009 ALZ059-FLZ003-152145- ESCAMBIA-INLAND SANTA ROSA- 400 PM CDT WED JUL 15 2009 ...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA AND SANTA ROSA COUNTIES... AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MCLELLAN...MOVING SOUTHWEST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... DIXONVILLE AND BERRYDALE THROUGH 445 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 15, 4:16 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 416 PM CDT WED JUL 15 2009 ALZ056-060-152200- COVINGTON-CONECUH- INCLUDING THE CITIES OF...ANDALUSIA... 416 PM CDT WED JUL 15 2009 ...A STRONG THUNDERSTORM WILL AFFECT COVINGTON AND CONECUH COUNTIES... AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF BECK THE STRONG THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BECK THROUGH 500 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jul 15, 5:19 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 519 PM CDT WED JUL 15 2009 ALZ062-064-152315- UPPER BALDWIN-LOWER BALDWIN- 519 PM CDT WED JUL 15 2009 ...A STRONG THUNDERSTORM WILL AFFECT BALDWIN COUNTY... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF STEELWOOD...THIS STORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... ROSINTON AND LOXLEY THROUGH 615 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 4 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:03 AM CDT | Marine Weather Statement | MOB | 117 min | |
| Jul 15, 5:30 PM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| Jul 15, 5:53 PM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| Jul 15, 6:06 PM CDT | Special Marine Warning | MOB | 54 min | |
| Jul 15, 6:37 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.